Alert archive / Tennessee / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 69, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 9, 2008, 6:57 PM CDT for Coffee County, Tennessee. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 9, 2008, 6:57 PM CDT (23:57 UTC)
- Expired
- May 9, 2008, 7:30 PM CDT
- In force
- 33 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
County Coffee County, TN
The radar
The Northeast Alabama radar (KHTX), 70 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 7:07 PM CDT | HAIL 1.75 | 11 Nw Manchester, TN | TREES DOWN AND ESTIMATED 60 MPH WINDS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 10 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 12.0 hours before the alert went out and 84 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 526 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KOHX 092357
SVROHX
TNC031-100030-
/O.NEW.KOHX.SV.W.0069.080509T2357Z-080510T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
657 PM CDT FRI MAY 9 2008
THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN COFFEE COUNTY IN TENNESSEE...
THIS INCLUDES THE CITY OF MANCHESTER...
* UNTIL 730 PM CDT
* AT 654 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES NORTHWEST OF MANCHESTER...AND MOVING EAST AT 40 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
6 MILES NORTH OF MANCHESTER BY 710 PM CDT...
LAT...LON 3564 8597 3559 8595 3553 8587 3551 8588
3542 8589 3547 8623 3565 8622
TIME...MOT...LOC 2357Z 279DEG 35KT 3557 8621
$$
BOYD1 follow-up statement
000
WWUS54 KOHX 100013
SVSOHX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
709 PM CDT FRI MAY 9 2008
TNC031-100030-
/O.CON.KOHX.SV.W.0069.000000T0000Z-080510T0030Z/
COFFEE TN-
709 PM CDT FRI MAY 9 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN COFFEE COUNTY...
AT 707 PM CDT...TRAINED WEATHER SPOTTER REPORTED A SEVERE
THUNDERSTORM PRODUCING GOLF BALL SIZE HAIL...AND DAMAGING WINDS
ESTIMATED AT 60 MPH...10 MILES NORTHWEST OF MANCHESTER...MOVING
EAST SOUTHEAST AT 45 MPH.
THE SEVERE THUNDERSTORM WILL BE MOVE THROUGH...
RURAL NORTHERN COFFEE COUNTY
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY
LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
LAT...LON 3564 8597 3559 8595 3553 8587 3551 8588
3542 8589 3547 8623 3565 8622
TIME...MOT...LOC 0009Z 279DEG 35KT 3555 8607
$$
BOYDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 3:46 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, May 9, 3:46 PM CDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 346 PM CDT FRI MAY 9 2008 .DISCUSSION... A FEW SHOWERS AND THUNDERSTORMS DEVELOPED TO THE WEST OF NASHVILLE EARLIER THIS AFTERNOON. THIS ACTIVITY HAS NOW MOVED TO THE EAST AND IS NOW OVER CANON AND DEKALB COUNTIES. THUS FAR...SOME PEA SIZE HAIL HAS BEEN REPORTED. LATEST LAPS TRENDS SUGGESTS THAT DESTABILIZATION WILL CONTINUE. SO...SOME SVR WORDING WILL BE INCLUDED WITH THIS EVENINGS FORECAST. OTW...SHOULD STILL CONTINUE TO SEE SCT DEVELOPMENT ACROSS THE MID STATE INTO THIS EVENING. SKIES SHOULD GO PTCLDY AFTER MIDNIGHT. LIGHT N WINDS WILL PREVAIL LATE AND SHOULD ALLOW TEMPS TO FALL INTO THE MID TO UPPER 50S BY SAT MORNING. ON SATURDAY...SFC RIDGE WILL CONTROL THE WEATHER BUT WILL QUICKLY BE MOVING EAST BY EVENING. A COLD FRONT WILL THEN PUSH EASTWARD AND WILL BE PRECLUDED BY A PRE FRONTAL TROUGH AROUND 06Z SUN. THE ACTUAL FRONTAL PASSAGE WILL TAKE PLACE AROUND 12Z. AT ANY RATE...INSTABILITIES WILL BE SUFFICIENT ENOUGH TO WARRANT THE POTENTIAL FOR SVR...PARTICULARLY ALONG AND WITH THE 12Z SUN MORNING FROPA. INTERESTINGLY...THE LATEST GFS SOLUTION SHOWS THAT THE MAIN UPPER SYSTEM IS NO LONGER GOING TO BE NEGATIVELY TILTED. THUS...THE WIND ENERGY WITH THIS SYSTEM IS NOT AS IMPRESSIVE AS EARLIER MODELS INDICATED. NEVERTHELESS...WE STILL EXPECT AN INSTABILITY AXIS OVER THE MID STATE AROUND 12Z SUNDAY WHEREBY 1500 CAPES WILL COMBINE WITH LI VALUES OF -4. SO THE SLIGHT RISK OF SVR WILL LIKELY STILL CONTINUE. THE SVR THREAT SHOULD END BY AROUND 15Z SUN ACROSS THE PLATEAU. SUN NT THROUGH TUESDAY WILL PROVIDE DRY WEATHER WITH TEMPS SLIGHTLY BELOW NORMAL. FOR THE REST OF THE EXT...STRONGER STORM SYSTEM EXPECTED TO EFFECT THE AREA WED INTO THU. MUCH BETTER WIND ENERGY WITH THIS SYSTEM SO ANOTHER ROUND OF SEVERE MAY BE IN THE CARDS. OTW...POPS WILL BE IN THE 50-60 PERCENT RANGE FOR WED. .PRELIMINARY POINT TEMPS/POPS... NASHVILLE 57 76 61 67 / 30 10 70 40 CLARKSVILLE 53 74 58 65 / 30 10 80 40 CROSSVILLE 54 73 63 63 / 30 10 70 80 COLUMBIA 58 77 62 69 / 30 10 70 40 LAWRENCEBURG 59 78 64 71 / 30 10 80 30 WAVERLY 56 76 60 67 / 30 10 80 40 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && 21
Hazardous weather outlook, May 9, 5:24 AM CDT, 13 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NASHVILLE TN 524 AM CDT FRI MAY 9 2008 TNZ005>011-022>034-056>066-075-077>080-093>095-101030- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- 524 AM CDT FRI MAY 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE. .DAY ONE...TODAY AND TONIGHT A WARM AND UNSTABLE AIR MASS IS EXPECTED TO DEVELOP ACROSS MIDDLE TENNESSEE TODAY...AS A LOW PRESSURE SYSTEM APPROACHES FROM THE WEST. THERE WILL BE A CHANCE FOR ISOLATED SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING...PRODUCING LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A WARM FRONT WILL LIFT NORTHWARD ACROSS MIDDLE TENNESSEE SATURDAY NIGHT...FOLLOWED QUICKLY BY THE PASSAGE OF A STRONG COLD FRONT BY SUNDAY MORNING. ONCE AGAIN...MIDDLE TENNESSEE WILL BE IN AN UNSTABLE AIR MASS...WITH THE POTENTIAL OF PRODUCING SEVERE THUNDERSTORMS...WITH LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES. ANOTHER COLD FRONT WILL PUSH INTO THE AREA BY LATE WEEK...AND COULD PRODUCE YET ANOTHER ROUND OF SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTERS AND EMERGENCY MANAGERS SHOULD REMAIN ALERT TO THE WEATHER SITUATION OVER THE NEXT SEVEN DAYS...AND BE READY FOR POSSIBLE ACTIVATION. 19
In the hours before
Special weather statement, May 9, 5:51 PM CDT, 1 hour 6 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 551 PM CDT FRI MAY 9 2008 TNZ005>011-022>034-056>066-075-077>080-093>095-100100- STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON- HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE- SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS- WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE- CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE- GILES- INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD... GALLATIN...LAFAYETTE...CELINA...BYRDSTOWN...CAMDEN...ERIN... WAVERLY...DICKSON...ASHLAND CITY...KINGSTON SPRINGS...NASHVILLE... LEBANON...MOUNT JULIET...HARTSVILLE...CARTHAGE...GAINESBORO... COOKEVILLE...LIVINGSTON...JAMESTOWN...ALLARDT...LINDEN... LOBELVILLE...CENTERVILLE...HOHENWALD...FRANKLIN...BRENTWOOD... COLUMBIA...LEWISBURG...MURFREESBORO...WOODBURY...SMITHVILLE... SPARTA...CROSSVILLE...FAIRFIELD GLADE...SHELBYVILLE...TULLAHOMA... MANCHESTER...MCMINNVILLE...TRACY CITY...ALTAMONT...COALMONT... SPENCER...WAYNESBORO...LAWRENCEBURG...PULASKI 551 PM CDT FRI MAY 9 2008 SHOWERS AND ISOLATED THUNDERSTORMS ARE BEGINNING TO DEVELOP IN NORTHERN AREAS OF MIDDLE TENNESSEE AT 530 PM CDT. A COOL FRONTAL BOUNDARY WILL PUSH THROUGH MIDDLE TENNESSEE THIS EVENING. THIS BOUNDARY...ALONG WITH MID LEVEL CONFLUENCE..AIDED BY UNSTABLE AIR IN THE LOWER LEVELS OF THE ATMOSPHERE COULD POP A FEW STRONG STORMS EARLY THIS EVENING IN MIDDLE TENNESSEE. BY 8 PM CDT...THE FRONT WILL HAVE PUSHED EAST OF THE NASHVILLE AREA WITH WINDS BECOMING WESTERLY AND DRIER AIR WORKING ACROSS THE WEST HALF OF MIDDLE TENNESSEE. THE FRONT WILL MOVE ALONG THE PLATEAU JUST BEFORE MIDNIGHT. BOYD
Nearby
Severe Thunderstorm Warnings in Tennessee, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.